Connecticut, 2009Damaging Winds and Lightning Strike in Connecticut, August 10, 2009
August 10, 2009 · NWS OKX · 3 events in 1 county or zone
A combination of a passing pre-frontal trough and an approaching cold front spawned an isolated severe thunderstorm in Fairfield County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A combination of a passing pre-frontal trough and an approaching cold front spawned an isolated severe thunderstorm in Fairfield County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Aug 10, 8:03 PM EST, 22 minutes earlier.
Area forecast discussion, Aug 10, 8:03 PM EST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
903 PM EDT MON AUG 10 2009
.SYNOPSIS...
A WARM FRONT WILL REMAIN NORTH OF THE AREA TONIGHT AS A LOW PRESSURE
TROUGH DEVELOPS IN THE REGION. A COLD FRONT WILL PASSES OVER THE
AREA TUESDAY AFTERNOON INTO TUESDAY NIGHT. HIGH PRESSURE BUILDS IN
BEHIND THE FRONT FOR WEDNESDAY AND THURSDAY. A WAVE OF LOW PRESSURE
MAY DEVELOP AND IMPACT THE REGION OF THE WEEKEND.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
FCST UPDATED TO EXPAND SVR WATCH TO CNTRL CT. TSTMS OVER THE LWR
HUDSON VALLEY HAVE A HISTORY OF PRODUCING DAMAGING WINDS AND
CONTINUE TO TRACK EWD AT 20-25KT. OUTFLOW BOUNDARY FROM THIS
CONVECTION NOW APPROACHING KNYC WITH SOME WIND GUSTS POSSIBLE.
POTENTIAL FOR CELLS TO INITIATE ALONG THIS BOUNDARY. AMS STILL
UNSTABLE S AND E OF THIS CONVECTION WITH OVER 2K J/KG CAPE. SVR
POTENTIAL EXISTS ACROSS NL COUNTY IN CT AND ERN SUFFOLK ON LI IF
STORMS MAINTAIN. WEAKENING TSTMS OVER CNTRL PA REACH THE CWA 4-5Z
AND SPREAD E OVERNIGHT. SCT TSTMS INCLUDED IN FCST.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
THE REGION WILL REMAIN UNDER A RATHER WARM AIRMASS ON
TUESDAY...UNTIL A COLD FRONT PUSHES ACROSS THE CWA LATE THE
DAY/EVENING ON TUESDAY.
THE NEED FOR A HEAT ADVISORY WILL BE CLOSELY MONITORED OVER THE NEXT
6 TO 12 HOURS. TEMPERATURES ON TUESDAY ARE EXPECTED TO REACH THE
UPPER 80S AND LOWER 90S ACROSS THE TRI-STATE AREA...ALONG WITH DEW
POINTS IN THE MIDDLE TO UPPER 60S. SPECIFICALLY...TEMPERATURES IN
NYC ARE FORECAST TO REACH 89 AT CENTRAL PARK...91 AT LGA AND 90 AT
JFK. HEAT INDEX VALUES ARE EXPECTED REACH ANYWHERE FROM 90 TO 93
DEGREES. DESPITE HEAT INDEX VALUES REACHING 96 TODAY AT CENTRAL PARK
AND JFK...AND 95 AT LGA...A HEAT ADVISORY WILL NOT BE POSTED AT THIS
TIME...SINCE CONFIDENCE IS MODERATE TO HIGH THAT THE HEAT INDEX WILL
NOT REACH 95 DEGREES.
AS A COLD FRONT APPROACHES FROM THE WEST AND A WARM AIRMASS OVER THE
TRI-STATE...SHOWERS AND THUNDERSTORMS WILL RETURN TO THE FORECAST.
SOME STORMS MAY BE ON THE STRONG SIDE WITH DECENT CAPES AND
STEEPENING LOWER LEVEL LAPSE RATES DEVELOPING. AS A RESULT...THE
STORM PREDICTION CENTER HAS THE ENTIRE CWA UNDER A SLIGHT RISK FOR
TOMORROW.
ANY SHOWERS AND STORMS COME TO AN END TUESDAY EVENING AS FRONT
CLEARS THE CWA. HIGH PRESSURE BUILDS IN BEHIND THE FRONT ON
WEDNESDAY...BUT WEAKLY AS AN UPPER TROF AXIS APPROACHES. WOULD LIKE
TO SEE A BETTER TRIGGER BEFORE PUTTING ANY SHOWER CHANCES IN THE
FORECAST. MET/MAV MOS BLEND LOOKED GOOD.
TROF AXIS ALOFT DEPARTS TO THE EAST ON THURSDAY. WEAK HIGH PRESSURE
STILL AT THE SURFACE. WILL GO WITH A DRY FORECAST AGAIN WITH
NEAR-NORMAL TEMPS.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
HIGH PRESSURE DOMINATES INITIALLY FROM THU NIGHT THROUGH SAT
AFTERNOON...BUT THEN FORECAST UNCERTAINTIES CREEP IN REGARDING THE
FUTURE EVOLUTION OF A WEAK MID LEVEL CUTOFF LOW FORECAST BY THE
NUMERICAL GUIDANCE TO PINCH OFF FROM THE WESTERLIES IN THE TENNESSEE
VALLEY AND SOUTHERN APPALACHIANS THU-FRI...AND THEN RETURN SLOWLY
NORTHEAST TOWARD THE MID ATLANTIC REGION THIS WEEKEND. THE LAST TWO
RUNS OF THE OPERATIONAL GFS HAVE BEEN QUITE AMPLIFIED WITH THIS
FEATURE AND SUGGEST QUITE A DOUSING OF RAIN COULD BE POSSIBLE. THE
12Z GEFS MEAN IS A LITTLE MORE SUPPRESSED...AND THE LAST TWO RUNS OF
THE ECWMF SHOW A COMPLETELY SUPPRESSED SOLUTION AND CONTINUED FAIR
WX INTO EARLY NEXT WEEK. ECMWF HANDLING OF THESE TYPES OF CUTOFF
LOWS CAN SOMETIMES BE ERROR PRONE...SO HAVE NOT PUT FULL STOCK IN
ITS SOLUTION...AND WILL BE CARRYING SLIGHT CHANCE POP FROM SAT NIGHT
AND BEYOND.
TEMPS SHOULD BE NEAR NORMAL THROUGH THE PERIOD.
&&
.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
MAIN TSTM ACTIVITY N OF THE METRO THIS EVE. TSTMS OVER CNTRL PA
REACH THE METRO NEAR 4Z SO TEMPO TSRA FOR THAT PERIOD. VFR OUTSIDE
OF TSTMS. WSW WINDS BLW 10KT OUTSIDE OF TSTMS. SEA BREEZE KJFK TO
VEER TO SYNOPTIC FLOW QUICKLY THIS EVE. LINGERING LLVL MOISTURE
FROM TSTMS MAY RESULT IN MRNG STRATUS. WENT WITH SCT GROUP TO HINT
AT THIS POSSIBILITY. PATCHY MVFR WILL BE POSSIBLE.
AFT MRNG LOW CLOUDS MIX OUT...AFTN CB/S WITH TSTMS POSSIBLE INTO
THE EVE WITH AN APPROACHING COLD FRONT. STRATUS MAY LINGER AT KGON
THRU THE DAY...FOR NOW KEPT CIGS JUST ABV MVFR TIL WITH MOISTURE
HOVERING AROUND 3-4K FT. ELSEWHERE...VRF OUTSIDE OF TSTMS.
OUTLOOK FOR 06Z WED THROUGH SAT...
MVRR POSSIBLE IN SCT TSTMS WED WITH UPR LVL DISTURBANCE. PERIODS
OF MVFR POSSIBLE...ESPECIALLY IN THE EARLY MRNG HRS...THU-FRI WITH
ELY FLOW. VFR SAT ATTM.
&&
.MARINE...
SVR TSTM WATCH FOR THE SOUND TIL 11 PM. STRONG WINDS AND HVY RA
THE MAIN THREATS.
SUB SCA CONDITIONS EXPECTED THROUGH THE PERIOD.
LIGHT TO MODERATE SW FLOW EXPECTED TONIGHT INTO TUES AHEAD OF COLD
FRONT...WITH LIMITED MIXING DURING THE DAY.
COLD FRONT COMES THROUGH TUES NIGHT WITH OFFSHORE FLOW IN ITS WAKE.
HIGH PRESSURE BUILDING OVER THE WATERS MID-WEEK AND WEAK GRADIENT IN
EXISTENCE KEEP WINDS AND SEAS BELOW SCA.
&&
.HYDROLOGY...
SCATTERED THUNDERSTORMS THIS EVENING WITH GENERALLY QUARTER TO
ONE HALF INCH...BUT LOCALLY UP TO AN INCH OF RAINFALL. CONVECTION
ON TUESDAY SHOULD BE MORE WIDESPREAD WITH LOCALLY HEAVY RAINFALL
UP TO ONE INCH. MINOR URBANIZED FLOODING AND SMALL STREAM FLOODING
WILL BE POSSIBLE BOTH DAYS. DRY WEATHER RETURNS LATER TUESDAY
NIGHT...THEN MAINLY DRY THROUGH FRIDAY. THERE WILL BE A SLIGHT
CHANCE OF A SIGNIFICANT RAINFALL OVER THE WEEKEND.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.
&&
SYNOPSIS...
NEAR TERM...JMC
SHORT TERM...
LONG TERM...
AVIATION...JMC
MARINE...
HYDROLOGY...
Hazardous weather outlook, Aug 10, 7:48 PM EST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
848 PM EDT MON AUG 10 2009
ANZ338-340-345-350-353-355-CTZ008-012-NJZ005-006-011-NYZ072>081-
120100-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-NORTHERN NEW LONDON-
SOUTHERN NEW LONDON-ESSEX-HUDSON-UNION-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
848 PM EDT MON AUG 10 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST
NEW YORK.
.DAY ONE...TONIGHT.
THUNDERSTORMS THIS EVENING MAY BE CAPABLE OF PRODUCING DAMAGING
WIND GUSTS AND MINOR URBAN AND POOR DRAINAGE FLOODING. SEVERE
THUNDERSTORM WATCHES JUST TO THE NORTH AND WEST COULD EVENTUALLY
BE EXPANDED INTO THE AREA.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS ON TUESDAY MAY BE CAPABLE OF PRODUCING DAMAGING
WIND GUSTS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
ANZ330-335-CTZ005>007-009>011-NJZ002>004-NYZ067>071-120100-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-
WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-
848 PM EDT MON AUG 10 2009
...SEVERE THUNDERSTORM WATCH 696 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST
NEW YORK.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS ON TUESDAY MAY BE CAPABLE OF PRODUCING DAMAGING
WIND GUSTS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
JMC
In the hours before
Special weather statement, Aug 10, 5:36 PM EST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
636 PM EDT MON AUG 10 2009
NYZ067-102330-
WESTERN ORANGE-
636 PM EDT MON AUG 10 2009
...DEVELOPING THUNDERSTORMS WILL IMPACT WESTERN ORANGE COUNTY...
AT 632 PM EDT...RADAR INDICATED THAT THUNDERSTORMS WERE DEVELOPING
ALONG A LINE EXTENDING FROM 15 MILES SOUTHWEST OF HIGHLAND LAKE TO 9
MILES WEST OF MILFORD TO 9 MILES SOUTHEAST OF MILFORD...AND MOVING
EAST AT 30 MPH.
BASED ON THIS MOVEMENT...THESE STORMS WILL BE NEAR...
UNIONVILLE BY 700 PM...
WARWICK BY 710 PM...
FLORIDA BY 720 PM...
OTISVILLE BY 730 PM.
PEOPLE IN ORANGE COUNTY...INCLUDING UNIONVILLE...PORT JERVIS...
WARWICK...FLORIDA...OTISVILLE...MONROE...CHESTER...MIDDLETOWN...
HARRIMAN AND GOSHEN...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.
GOODMAN
Local storm report, Aug 10, 7:15 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
815 PM EDT MON AUG 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 PM TSTM WND GST WARWICK 41.26N 74.36W
08/10/2009 M57.00 MPH ORANGE NY TRAINED SPOTTER
0803 PM TSTM WND GST 5 WNW MONTGOMERY 41.56N 74.32W
08/10/2009 M58.00 MPH ORANGE NY TRAINED SPOTTER
&&
JPSpecial weather statement, Aug 10, 7:48 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
848 PM EDT MON AUG 10 2009
NJZ002-003-NYZ071-110130-
BERGEN-SOUTHERN WESTCHESTER-WESTERN PASSAIC-
848 PM EDT MON AUG 10 2009
...STRONG THUNDERSTORMS WILL IMPACT NORTHERN BERGEN...PASSAIC AND
WESTCHESTER COUNTIES...
AT 847 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WEST MILFORD...AND MOVING EAST AT 35 MPH.
THIS STORM WILL BE...
6 MILES NORTH OF BLOOMINGDALE BY 855 PM.
NEAR RINGWOOD BY 900 PM.
NEAR RAMSEY BY 915 PM.
6 MILES NORTH OF NORWOOD BY 930 PM.
PEOPLE IN NORTHERN BERGEN...PASSAIC AND SOUTHERN WESTCHESTER
COUNTIES...INCLUDING WEST MILFORD...RINGWOOD AND RAMSEY...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.
WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
GOODMAN
Thunderstorm Wind, Fairfield
- When
- August 10, 8:25 PM EST
- Where
- Fairfield County, 0.18 mi NE of Greenwich
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.022, -73.627
An estimated wind gust of 65 mph was reported by a trained spotter in Greenwich.
Thunderstorm Wind, Fairfield
- When
- August 10, 8:25 PM EST
- Where
- Fairfield County, Greenwich
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $35,000
- Reported by
- Newspaper
- Coordinates
- 41.020, -73.630
At least 42 trees and large branches were downed in Greenwich.
Lightning, Fairfield
- When
- August 10, 8:25 PM EST
- Where
- Fairfield County, Greenwich
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 41.020, -73.630
Lightning strikes resulted in two fires in Greenwich. The fires were quickly put out.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Ohio, August 10, 2009$665,000 · 1.75 in hail · 18 events
- Hail and Damaging Winds in Kansas, August 10, 2009$499,000 · 1 in hail · 20 events
- Flash Flooding and Damaging Winds in Pennsylvania, August 10, 2009$745,000 · 60 kt wind · 5 events
- Damaging Winds in Pennsylvania, August 10, 2009$300,000 · 50 kt wind · 6 events
- Flash Flooding and Lightning Strike in West Virginia, August 10, 2009$340,000 · 3 events
- Flash Flooding and Damaging Winds in Arkansas, August 10, 2009$229,000 · 50 kt wind · 8 events
- Flash Flooding and Hail in Oklahoma, August 10, 2009$75,000 · 65 kt wind · 16 events
- Damaging Winds in New York, August 10, 2009$53,000 · 61 kt wind · 18 events
- Flash Flooding and Hail in New York, August 10, 2009$95,000 · 50 kt wind · 5 events
- Hail in Kansas, August 10, 2009$100,000 · 1.25 in hail · 2 events
- Damaging Winds in Kansas, August 10, 2009$55,000 · 78 kt wind · 9 events
- Damaging Wind in Ohio, August 10, 2009$50,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195130, 195277, 195285.